Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 100, NWS Kansas City, MO

May 6, 2001Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2001, 2:46 PM CDT for Leavenworth County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2001, 2:46 PM CDT (19:46 UTC)
Expired
May 6, 2001, 3:30 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 2:50 PM CDTHail 0.75Jarbalo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 061946
SVRMCI
KSC103-062030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JARBALO...OR ABOUT 11 MILES EAST OF
  OSKALOOSA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BASEHOR AT 305 PM CDT
  LANSING AT 310 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3942 9516 3899 9517 3902 9492 3925 9489
          3940 9500

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM CDT, 31 minutes earlier.

Area forecast discussion, May 6, 2:15 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SUN MAY 06 2001

BKN LN OF STORMS ENTERING WRN CWA AT 1835 UTC. LEADING EDGE OF DRY
LINE PUSHING INTO UNSTABLE/UNCAPPED AMS. 1800 UTC MAPS DATA SHWS
-4/-7 LI'S ACR CWA AND MID LVL DRY/CAA STG ENOUGH THAT ISOLD LARGE
HAIL FORMATION XPTD WITH TSTMS. STUBORN RDG IN THE EAST PORTENDS FOR
SLOW MVMNT OF DRY LN/CD FNT ACR CWA REST OF THIS PM AND EVNG. WILL
CARRY STG/SVR STORMS FOR MOST OF CWA THRU ERLY EVNG. PLAN ON
REMOVING CHC POP LATE TNGT IN E BUT THINKING OF KEEPING POP IN E
UNTIL LATER ON.

MODELS STILL INDICATE DRIER AIR TO SWEEP IN FOR MON. WITH LESS
COOLING IN BNDRY LYR BHD TNGT'S FNT CONCERNED THAT LAPSE RATES MAY
BE HIGHER ENOUGH FOR ISOLD CNVTV SHWRS BUT AS AM FCSTR POINTED
OUT...AMS PROB TOO DRY FOR CNVTV DVLPMNT.

NXT CHC FOR STORMS WED NITE INTO FRI WITH STG DIFFERENTIAL ADVT FCST
WED NITE AND SLOW MVG FNT0 THUR INTO FRI AM. BASED ON MED RANGE MODEL
FCST 850 HPA PROFILE THINK TEMPS WILL BE AT OR ABV NRML THRU XTND
PRD.

BUSY PM MUST CUT SHORT.

.EAX...
KS...NONE
MO...NONE

BODNER

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 1 hour 46 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...

FORECAST: THUNDERSTORMS DEVELOPING ACROSS THE NORTHWEST CORNER OF
MISSOURI...BACK INTO EASTERN KANSAS EARLY THIS AFTERNOON...ARE
EXPECTED TO STRENGTHEN AS THEY SWING EAST THIS AFTERNOON AND EARLY
EVENING. THESE STORMS SHOULD MOVE TO A KIRKSVILLE TO BOONVILLE LINE
BETWEEN 9 PM AND MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL.
DAMAGING WINDS MAY ALSO OCCUR. SPOTTER ACTIVATION MAY BE NEEDED.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM IN SOUTHWESTERN NEBRASKA
WILL LIFT NORTHEAST TODAY WHILE A COLD FRONT IN CENTRAL KANSAS MOVES
INTO WESTERN MISSOURI THIS EVENING. THE COLD FRONT WILL LEAD TO THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AS IT ENCOUNTERS A
WARM...MOIST AND UNSTABLE AIR MASS.

OUTLOOK:  IT WILL BE DRY MONDAY THROUGH WEDNESDAY WITH THE NEXT
THREAT OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.iGOV/EAX

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:14 PM CDTSevere Thunderstorm WarningEAXMiami46 min
May 6, 5:34 PM CDTSevere Thunderstorm WarningEAXJohnson41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.